MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION ENDOTAK RELIANCE G; IMPLANTABLE CARDIOVERTER DEFIBRILLATOR (NON-CRT)

BOSTON SCIENTIFIC CORPORATION ENDOTAK RELIANCE G; IMPLANTABLE CARDIOVERTER DEFIBRILLATOR (NON-CRT)
Model Number 0186
Medical Device Problem Codes High impedance (1291); High Capture Threshold (3266)
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 01/22/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
This product has not been returned; therefore, a technical analysis cannot be conducted.Without a returned product it is not possible to definitively confirm how this product may have contributed to the complaint incident.Following return and completion of laboratory analysis, this event will be further updated.
 
Event or Problem Description
It was reported that during a competitor normal device change out and upgrade procedure, the physician elected to replace this boston scientific lead due to rising thresholds and pacing impedance measurements however, no values were reported out of range at the time of the procedure.During this surgical undertaking, the physician encountered superior vena cava (svc) adhesions which ruptured during the extraction portion of the procedure.Additional surgical intervention was immediately performed due to tamponade induced blood loss.The patient passed away as a result of the procedure.The lead was extracted in fragments and is expected to be returned for analysis.
 
Event or Problem Description
It was reported that during a competitor normal device change out and upgrade procedure, the physician elected to replace this boston scientific lead due to rising thresholds and pacing impedance measurements however, no values were reported out of range at the time of the procedure.During this surgical undertaking, the physician encountered superior vena cava (svc) adhesions which ruptured during the extraction portion of the procedure.Additional surgical intervention was immediately performed due to tamponade induced blood loss.The patient passed away as a result of the procedure.The lead was extracted in fragments and returned for analysis.
 
Additional Manufacturer Narrative
Upon receipt at our post market quality assurance laboratory, a thorough evaluation of the lead was performed.Laboratory technicians identified the lead severed into three segments.The distal shocking coil and lead tip were missing in what appeared to have been forcibly pulled apart and fractured.Both of the middle segments exhibited significant conductor and insulations explant damages.Based upon the observed calcification on the proximal shocking electrode (which would imply calcification to also have existed on the non returned, lead tip) high capture threshold and high impedance allegations were confirmed; such deposits are known to contribute to an increase in lead impedances.Testing was completed to assess the leads electrical performance.Measurements throughout these tests were within normal limits and setscrew markings were noted on the terminal pin and in the correct location.Vessel perforation and the patient death were unable to be linked to the returned product analysis.

Brand Name
ENDOTAK RELIANCE G
Common Device Name
IMPLANTABLE CARDIOVERTER DEFIBRILLATOR (NON-CRT)
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
4100 hamline avenue north
saint paul MN 55112
MDR Report Key11307337
Report Number2124215-2021-03407
Device Sequence Number3711467
Product Code LWS
UDI-Device Identifier00802526531200
UDI-Public00802526531200
Combination Product (Y/N)Y
Initial Reporter CountryNZ
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/18/2008
Device Model Number0186
Device Catalogue Number0186
Device Lot Number101892
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2021
Initial Date Received by Manufacturer 01/26/2021
Supplement Date Received by Manufacturer03/08/2021
Initial Report FDA Received Date02/10/2021
Supplement Report FDA Received Date03/11/2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age44 YR